Oklahoma, 2008

Hail and Damaging Winds in Oklahoma, April 23, 2008

April 23, 2008 · NWS AMA · 4 events in 2 counties and zones

Severe thunderstorms developed during the afternoon hours and produced hail and strong winds. No damage or injuries were reported.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
4

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS AMA wrote it up.

Severe thunderstorms developed during the afternoon hours and produced hail and strong winds. No damage or injuries were reported.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Amarillo, TX wrote its last area forecast discussion before the first event at Apr 23, 12:07 PM CST, 1 hour 38 minutes earlier.

Area forecast discussion, Apr 23, 12:07 PM CST, 1 hour 38 minutes before
AREA FORECAST DISCUSSION...UPDATED
NATIONAL WEATHER SERVICE AMARILLO TX
107 PM CDT WED APR 23 2008

.AVIATION...
SCATTERED CONVECTION LIKELY THROUGH THIS EVENING AT ALL THREE TAF
SITES. MVFR TO IFR CONDITIONS WILL PREVAIL...THEN BECOMING VFR LATE
TONIGHT. GUSTY SOUTHEAST AND SOUTH WINDS THIS AFTERNOON 15 TO 20
KNOTS WITH GUSTS TO 30 KNOTS WILL DIMINISH AND BECOME SOUTHWEST AND
WEST AFTER 03Z THURSDAY 10 TO 15 KNOTS.

SCHNEIDER

&&

.PREV DISCUSSION... /ISSUED 102 PM CDT WED APR 23 2008/

UPDATE...
CURRENT DOPPLER RADAR LOOPS INDICATE STORMS INCREASING ACROSS THE
SOUTHERN PORTIONS OF THE TX PANHANDLE. UPON COORD WITH SPC...DECIDED
TO EXPAND SEVERE THUNDERSTORM WATCH 217 FURTHER WWRD. UPDATED WCN AND
ZFP ALREADY SENT.

PREV DISCUSSION... /ISSUED 1144 AM CDT WED APR 23 2008/

UPDATE...
CURRENT WV IMAGERY SHOWS STRONG S/WV TROUGH PUNCHING INTO NM WITH A
STALLED FRONTAL BOUNDARY WELL SOUTH OF THE AREA. SERLY UPSLOPE FLOW
WILL CONTINUE TO ADVECT AMPLE LLVL MOISTURE ACROSS THE PANHANDLES.
ALTHOUGH T/TD SPREADS ARE SOMEWHAT LOW...INCREASING LIFT AHEAD OF
S/WV HAS LEAD TO AREAS OF DENSE FOG DISSIPATING THIS MORNING. THUS
EXPIRED THE DENSE FOG ADVISORY THAT WAS IN EFFECT FOR THE SWRN
PORTION OF THE TX PANHANDLE. ALSO MODIFIED HIGH TEMPS TODAY AS DENSE
CLOUD COVER ESPECIALLY ACROSS THE OK PANHANDLE HAS LED TO CURRENT
TEMPS BEING SLIGHTLY COOLER THAN ANTICIPATED.

PREV DISCUSSION... /ISSUED 942 AM CDT WED APR 23 2008/

UPDATE...
UPDATED THE FORECAST TO INCLUDE SEVERE THUNDERSTORM WATCH 217 THAT
COVERS THE MAJORITY OF THE TX AND OK PANHANDLES.

CLK

PREV DISCUSSION... /ISSUED 606 AM CDT WED APR 23 2008/

UPDATE...
UPDATED FORECAST TO ACCOUNT FOR THE DENSE FOG ADVISORY IN PLACE
ACROSS THE SOUTH CENTRAL TO SOUTHWEST TEXAS PANHANDLE. ANTICIPATE THE
FOG LIFTING BY NOON TODAY.

AVIATION...
VLIFR CONDITIONS EXPECTED THIS MORNING AT KAMA DUE TO LOW CLOUDS AND
FOG REDUCING VIS TO ONE QUARTER MILE. THE FOG EXTENDS NORTH THROUGH
KDHT AND KGUY...BUT IMPROVED VISIBILITIES AND CIGS ARE LINGERING IN
THE MVFR RANGE. STILL THERE WILL BE SOME POTENTIAL FOR LOWER CIGS AND
VIS THROUGH 15Z SO WILL USE TEMPO GROUPS FOR ANY REDUCED CONDITIONS
AT KDHT AND KGUY. SOUTHEAST WINDS WILL THEN INCREASE THIS AFTERNOON AND
WITH MOISTURE IN PLACE AND UPPER LEVEL SHORT WAVES MOVING THROUGH THE
PANHANDLES...ANTICIPATE THUNDERSTORMS DEVELOPING BY 17Z OR 18Z. NOT
CONFIDENT ON EXACT LOCATION OF THUNDERSTORMS...SO WILL INSERT TEMPO
GROUPS AT ALL TAF SITES FOR NOW. PRECIP MAY LINGER INTO THE OVERNIGHT
HOURS...BUT DO NOT FEEL CONFIDENT ENOUGH TO KEEP PRECIP IN TAFS PAST
00Z.

JJB

PREV DISCUSSION... /ISSUED 327 AM CDT WED APR 23 2008/

DISCUSSION...
DEVELOPING WARM FRONT EXTENDS FROM FAR WEST TEXAS TO JUST NORTH OF
MAF NORTHEAST TO JUST NORTHWEST OF SPS AND THEN ACROSS SOUTHERN
OKLAHOMA. A FEW THUNDERSTORMS HAVE DEVELOPED JUST NORTH OF SPS IN
AREA OF WAA AND MOISTURE ADVECTION UNDER AN INCREASINGLY DIVERGENT
FLOW ALOFT. NEXT SHORT WAVE TROUGH IN THE BROAD SUBTROPICAL
SOUTHWEST FLOW IS MOVING THROUGH THE BOOTHEAL OF NEW MEXICO EARLY
THIS MORNING. THIS SHORT WAVE IS EXPECTED TO HELP DEVELOP
THUNDERSTORMS OVER THE SOUTH PLAINS OF TEXAS WHICH WILL MOVE NORTH
NORTHEAST ACROSS THE PANHANDLES...ESPECIALLY OFF OF THE CAPROCK
DURING THE DAY. NOT SURE HOW MUCH PRECIPITATION WILL MAKE IT INTO
THE FAR NORTHWEST PANHANDLES GIVEN THE TRAJECTORY OF THE FLOW AND
THE EXPECTED SOURCE REGION FOR THUNDERSTORM DEVELOPMENT.
THEREFORE...THIS AREA MAY BE THE WARMEST WITH THE LEAST AMOUNT OF
CLOUD COVER TODAY. SOME OF THE STORMS WILL STILL HAVE A CHANCE AT
BECOMING SEVERE OVER THE PANHANDLES AS THEY WILL BE ELEVATED AND
THEY WILL BE ABLE TO TAP INTO THE INSTABILITY ALOFT. DO NOT THINK
THAT STORMS WILL GET MUCH HELP FROM SURFACE OVER THE PANHANDLES AS
WE WILL LIKELY STAY TO THE NORTH OF THE WARM FRONT THROUGH TODAY.
SO THINK THE MAIN SEVERE THREAT WILL BE LARGE HAIL.

LAST IN A SERIES OF SHORT WAVE TROUGHS IN THE SUBTROPICAL FLOW
MOVES ACROSS THE PANHANDLES OVERNIGHT...SO MAY SEE STORMS REFIRE
THEN...MAINLY ALONG THE DEVELOPING DRY LINE IN THE WESTERN PART OF
THE CWA AND THEN SPREADING EAST.

THE DRYLINE IS EXPECTED TO MOVE EAST OF THE PANHANDLES THURSDAY
MORNING WHICH WILL ALLOW A COLD FRONT TO COME SWEEPING SOUTH OVER
THE PANHANDLES FRIDAY BEHIND A NORTHERN STREAM SHORT WAVE TROUGH.
THEN ANOTHER STRONGER COLD FRONT WILL MOVE THROUGH THE PANHANDLES
SATURDAY NIGHT IN ASSOCIATION WITH ANOTHER STRONG SHORT WAVE THAT
DIVES SOUTHEAST FROM THE NORTHERN ROCKIES IN A VIGOROUS NORTHWEST
FLOW ALOFT. THIS FRONT MAY BE STRONG ENOUGH TO WRING OUT SOME
PRECIP...SO HAVE KEPT THE LOW POPS GOING FOR SATURDAY NIGHT.

MODELS ARE IN FAIRLY GOOD AGREEMENT THAT UPPER LEVEL LOW PRESSURE
SYSTEMS WILL DOMINATE THE NORTHEAST AND THE NORTHWEST U.S. WITH THE
PANHANDLES UNDER A RIDGE IN THE MIDDLE. THEREFORE...WILL KEEP THE
FORECAST DRY THROUGH THE MIDDLE OF NEXT WEEK.

&&

.AMA WATCHES/WARNINGS/ADVISORIES...
TX...NONE.
OK...NONE.

&&

11/05
Hazardous weather outlook, Apr 23, 12:00 PM CST, 1 hour 45 minutes before
TEXAS/OKLAHOMA PANHANDLES HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE AMARILLO TX
100 PM CDT WED APR 23 2008

OKZ001>003-TXZ001>020-241100-
ARMSTRONG-BEAVER-CARSON-CIMARRON-COLLINGSWORTH-DALLAM-DEAF SMITH-
DONLEY-GRAY-HANSFORD-HARTLEY-HEMPHILL-HUTCHINSON-LIPSCOMB-MOORE-
OCHILTREE-OLDHAM-POTTER-RANDALL-ROBERTS-SHERMAN-TEXAS-WHEELER-
100 PM CDT WED APR 23 2008

THIS HAZARDOUS WEATHER OUTLOOK IS FOR THE TEXAS AND OKLAHOMA
PANHANDLES.

.DAY ONE...

THUNDERSTORMS ARE EXPECTED THROUGH TONIGHT. SOME STORMS MAY BECOME
SEVERE WITH LARGE HAIL AND DAMAGING WINDS BEING THE PRIMARY
THREATS. A SEVERE THUNDERSTORM WATCH IS IN EFFECT UNTIL 4 PM CDT FOR
THE CENTRAL AND EASTERN OKLAHOMA PANHANDLE...AND ALL OF THE TEXAS
PANHANDLE.

ALSO...BREEZY WINDS WILL REQUIRE BOATERS TO EXERCISE CAUTION ON AREA
LAKES TODAY.

.DAYS TWO THROUGH SEVEN...

DRY AIR AND STRONG WEST WINDS WILL INCREASE THE FIRE DANGER ON
THURSDAY.

THUNDERSTORMS WILL BE POSSIBLE AGAIN SATURDAY NIGHT ACROSS THE
PANHANDLES. SEVERE THUNDERSTORMS ARE NOT ANTICIPATED AT THIS TIME.

.SPOTTER INFORMATION STATEMENT...

EMERGENCY MANAGER AND SPOTTER ACTIVATION WILL BE REQUESTED ACROSS
THE PANHANDLES TODAY.

SCHNEIDER

In the hours before

Special weather statement, Apr 23, 10:46 AM CST, 2 hours 59 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE AMARILLO TX
1146 AM CDT WED APR 23 2008

TXZ017>020-231745-
ARMSTRONG TX-COLLINGSWORTH TX-DONLEY TX-RANDALL TX-
1146 AM CDT WED APR 23 2008

...STRONG THUNDERSTORMS IN ARMSTRONG...COLLINGSWORTH...DONLEY AND
EASTERN RANDALL COUNTIES...

AT 1146 AM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED
STRONG THUNDERSTORMS 12 MILES SOUTH OF WAYSIDE MOVING NORTHEAST AT 26
MPH.

STORM INTENSITY IS INCREASING AND SEVERE WEATHER MAY DEVELOP RAPIDLY.

ONE HALF INCH SIZE HAIL AND WINDS AROUND 50 MPH ARE POSSIBLE.

PEOPLE IN ARMSTRONG...COLLINGSWORTH...DONLEY AND EASTERN RANDALL
COUNTIES...INCLUDING THE CITIES OF CANYON...CLARENDON...CLAUDE AND
WELLINGTON...SHOULD MONITOR THE WEATHER SITUATION CLOSELY...LISTEN
FOR WARNINGS AND REMAIN ALERT FOR THREATENING WEATHER CONDITIONS.
Special weather statement, Apr 23, 11:20 AM CST, 2 hours 25 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE AMARILLO TX
1220 PM CDT WED APR 23 2008

TXZ011-016-231815-
DEAF SMITH TX-OLDHAM TX-
1220 PM CDT WED APR 23 2008

...STRONG THUNDERSTORM IN NORTHWESTERN DEAF SMITH AND SOUTHWESTERN
OLDHAM COUNTIES...

AT 1220 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
STRONG THUNDERSTORM 11 MILES WEST OF SIMMS MOVING NORTH AT 26 MPH.

STORM INTENSITY IS INCREASING AND SEVERE WEATHER MAY DEVELOP RAPIDLY.

ONE HALF INCH SIZE HAIL AND WINDS AROUND 50 MPH ARE POSSIBLE.

PEOPLE IN NORTHWESTERN DEAF SMITH AND SOUTHWESTERN OLDHAM COUNTIES
SHOULD MONITOR THE WEATHER SITUATION CLOSELY...LISTEN FOR WARNINGS
AND REMAIN ALERT FOR THREATENING WEATHER CONDITIONS.
Special weather statement, Apr 23, 11:21 AM CST, 2 hours 24 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE AMARILLO TX
1221 PM CDT WED APR 23 2008

TXZ007-011-012-231815-
MOORE TX-OLDHAM TX-POTTER TX-
1221 PM CDT WED APR 23 2008

...STRONG THUNDERSTORM IN SOUTH CENTRAL MOORE...EAST CENTRAL OLDHAM
AND NORTHWESTERN POTTER COUNTIES...

AT 1221 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
STRONG THUNDERSTORM 5 MILES SOUTH OF VALLEY DE ORO MOVING NORTH AT 26
MPH.

STORM INTENSITY IS INCREASING AND SEVERE WEATHER MAY DEVELOP RAPIDLY.

ONE HALF INCH SIZE HAIL AND WINDS AROUND 50 MPH ARE POSSIBLE.

PEOPLE IN SOUTH CENTRAL MOORE...EAST CENTRAL OLDHAM AND NORTHWESTERN
POTTER COUNTIES SHOULD MONITOR THE WEATHER SITUATION CLOSELY...LISTEN
FOR WARNINGS AND REMAIN ALERT FOR THREATENING WEATHER CONDITIONS.
Local storm report, Apr 23, 11:56 AM CST, 1 hour 49 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE AMARILLO TX
1256 PM CDT WED APR 23 2008

..TIME..    ...EVENT...     ...CITY LOCATION...      ...LAT.LON...
..DATE..    ....MAG....     ..COUNTY LOCATION.. ST.. ...SOURCE....
            ..REMARKS..

1254 PM     HAIL             7 NW KELLERVILLE        35.44N 100.59W
04/23/2008  E0.88 INCH       GRAY               TX   PUBLIC

            COUNTY ROAD L

&&

EVENT NUMBER 00173

CN
Local storm report, Apr 23, 1:15 PM CST, 30 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE AMARILLO TX
215 PM CDT WED APR 23 2008

..TIME..    ...EVENT...     ...CITY LOCATION...      ...LAT.LON...
..DATE..    ....MAG....     ..COUNTY LOCATION.. ST.. ...SOURCE....
            ..REMARKS..

0155 PM     TSTM WND GST     1 E MCLEAN              35.23N 100.58W
04/23/2008  M73 MPH          GRAY               TX   MESONET

&&

EVENT NUMBER 00174

JC
Special weather statement, Apr 23, 1:29 PM CST, 16 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE AMARILLO TX
229 PM CDT WED APR 23 2008

OKZ002-232000-
TEXAS OK-
229 PM CDT WED APR 23 2008

...STRONG THUNDERSTORM IN EASTERN TEXAS COUNTY...

AT 229 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
STRONG THUNDERSTORM 9 MILES SOUTHWEST OF HARDESTY MOVING NORTH AT 40
MPH.

ONE HALF INCH SIZE HAIL AND WINDS AROUND 50 MPH ARE POSSIBLE.

KIMBLE/SCHNEIDER

The radar

The Amarillo radar (KAMA), 161 km away, was scanning. The volume nearest the first event began at 19:46 UTC.

Open the radar archive at this moment

Event by event

2 hail, 2 thunderstorm wind. Local standard time, as filed.

Hail, Texas

When
April 23, 1:45 PM CST
Where
Texas County, Hardesty
Measured
0.75 in hail
Reported by
Public
Coordinates
36.620, -101.200

Hail, Texas

When
April 23, 1:45 PM CST
Where
Texas County, 1 mi NW of Hardesty
Measured
1 in hail
Reported by
Trained Spotter
Coordinates
36.630, -101.213

Quarter size hail stripped trees of their leaves in Hardesty.

Thunderstorm Wind, Beaver

When
April 23, 2:35 PM CST
Where
Beaver County, 1 mi SSW of Beaver
Measured
50 kt (58 mph) measured gust
Reported by
Mesonet
Coordinates
36.807, -100.527

Measured at the Beaver Oklahoma Mesonet station located one mile south southwest of Beaver.

Thunderstorm Wind, Beaver

When
April 23, 2:40 PM CST
Where
Beaver County, 1 mi SSW of Beaver
Measured
52 kt (60 mph) measured gust
Reported by
Mesonet
Coordinates
36.807, -100.527

Measured gust at the Beaver Oklahoma Mesonet station located one mile south southwest of Beaver.

What these are

Hail
Hail three-quarters of an inch or larger, or smaller hail that caused damage, filed with the largest stone measured.
Thunderstorm Wind
Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Oklahoma in 2008Every state in 2008This day in weather historyWarnings in Oklahoma, April 2008

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 96254, 96256, 96261, 96267.